Tornadoes · United States · Texas · 2008

EF0 tornado, Seminole, Texas, April 23, 2008

This EF0 tornado ran 2.6 miles across Gaines County on April 23, 2008, touching down at 3:56 PM CDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 23, 2008
Touchdown
3:56 PM CDT (20:56 UTC)
Lifted
4:02 PM CDT (21:02 UTC)
On the ground
6 minutes
Path length
2.6 miles (4.1 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Gaines County
Touchdown point
32.686, -102.677
Lift-off point
32.689, -102.633
Record number
0804231456-02

What the Weather Service recorded

Strong southeast winds were established during the proceeding night bringing abundant low level moisture to the region. By morning, a surface low located just west of Wink had an associated warm front extending northeastward into Oklahoma. Based on the NWS Midland morning upper air balloon sounding, a very unstable airmass was in place. The potential for large hail, damaging winds, and tornadoes was realized across the Permain Basin, Western Low Rolling plains, and Trans Pecos Regions as an upper level disturbance interacted with atmospheric instability currently in place across the area. In addition, strong low and mid level wind shear resulted in well organized and long lived thunderstorms. The strongest storms, which produced hail up to softball size and multiple tornadoes, developed as outflow boundaries from thunderstorms north of the area converged with the warm front that became stationary during the afternoon. The severe weather events began by mid morning and lasted into the early evening hours.

Video of a tornado in Gaines County, just west of U.S. Highway 385 and 2.5 miles south of Seminole, was provided to the KWES NewsWest 9 television station in Midland. Robert Barrett, Gaines County Emergency Manager, also provided images of the tornado as it crossed Highway 385 and headed eastward. This tornado did not produce any damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Apr 23, 3:09 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 23, 3:09 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED APR 23 2008

.DISCUSSION...
ACTIVE WEATHER WILL CONTINUE INTO THE AFTERNOON AND EVENING HOURS
ACROSS MOST OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. AFTERNOON
SURFACE OBSERVATIONS NOW SHOW THE DRYLINE IS STARTING TO MOVE EAST
LEAVING DRY AIR AND INCREASED FIRE WEATHER CONCERNS IN IT/S WAKE.
EAST OF THE DRYLINE...CONVECTION CONTINUES TO DEVELOP ACROSS THE
REGION. THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
WILL REMAIN MOST ACTIVE GIVEN A STATIONARY FRONT IN THAT REGION.
STORMS ALSO CONTINUE TO DEVELOP JUST EAST OF THE DAVIS AND APACHE
MOUNTAINS AND ACROSS THE LOWER TRANS PECOS. CONVECTION HAS YET TO
DEVELOP ACROSS THE CENTRAL PERMIAN BASIN. 18Z KMAF SOUNDING SHOWS
A CAPPING INVERSION AROUND 760MB AND IT WILL TAKE A FEW MORE
DEGREES OF HEATING TO BREAK THE CAP. WE STILL HAVE A FEW MORE
HOURS OF HEATING...SO BREAKING THE CAP REMAINS POSSIBLE. MUCH WILL
DEPEND ON THE EXTENT OF CLOUD COVER...BUT AT THE PRESENT...AM
INCLINED TO RAISE POPS A LITTLE FOR THE LATE AFTERNOON AND EVENING
PERIOD. SEVERE STORMS POSSIBLE...MAINLY WEST OF A HOBBS TO FORT
STOCKTON LINE. ACTIVITY IS EXPECTED TO DECREASE THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. THE DRYLINE BEGINS TO PUSH EASTWARD
ON THURSDAY...ALLOWING DRY AIR TO ONCE AGAIN SPREAD ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THIS ALONG WITH WARM 850MB
TEMPERATURES WILL SEND TEMPERATURES SOME 10-15 DEGREES ABOVE
NORMAL. THE DRYLINE RETREATS SLIGHTLY ON THURSDAY NIGHT...WITH
LOW-LEVEL MOISTURE MAKING IT BACK TO THE SOUTHERN PERMIAN BASIN
AND STOCKTON PLATEAU. MEANWHILE...A COLD FRONT WILL BE PUSHING
INTO SOUTHEASTERN NEW MEXICO LATE. THE GFS SUGGESTS SOME SHORTWAVE
ENERGY WILL BE MOVING THROUGH IN THE WNW FLOW ALOFT. POPS MAY NEED
TO BE ADDED BY LATER SHIFTS...BUT CONFIDENCE IS NOT HIGH ENOUGH AT
THE PRESENT TO ADD PRECIPITATION. A BRIEF RETURN TO SOUTHERLY LOW-
LEVEL FLOW IS ANTICIPATED FOR SATURDAY BEFORE ANOTHER...STRONGER
COLD FRONT PUSHES INTO THE REGION SUNDAY MORNING. TEMPERATURES
WILL COOL TO BELOW NORMAL ON SUNDAY WITH STOUT 850MB WINDS FROM
THE NORTHEAST. SOUTHERLY LOW-LEVEL WINDS RETURN ON MONDAY...WITH
WINDS INCREASING ON TUESDAY AS LOW PRESSURE DEEPENS NORTH OF THE
REGION. NO CHANGES MADE TO THE REMAINDER OF THE FORECAST.

&&

.FIRE WEATHER...
DRYLINE IS SLOW TO MOVE E THIS AFTERNOON WITH STOUT SE FLOW IN PLACE
ACRS THE PB. MSTR JUST STARTING TO SHOW SIGNS OF MOVING E AND WSM
PROFILER STILL SHOWING 20-25KTS NEAR 85H AND STILL HAVE ENUF CONCERN
THAT WILL LEAVE RFW IN EFFECT...ALTHOUGH IT WILL LIKELY BE BRIEF AND
EWD EXTENT WOULD NOT BE TOO FAR FROM E OF CNM/ROW/PEQ LINE. ALSO DRY
ISOLD LIGHTNING IS A CONCERN FROM THE DAVIS MTNS TO THE NEAR FORT
STOCKTON AS THE DRYLINE MOVES E AND STORMS TRY TO DEVELOP. MARGINAL
CONDITION IN THE GDP MTNS THUR WILL PRECLUDE WATCH ATTP...WITH
LIMITING FACTOR 20-25KTS 85H-7H. STILL DON/T WANT TO DOWNPLAY THE
SIGNIFICANCE OF WARM/DRY AIR SPREADING MUCH FARTHER E.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  92  59  81  /  40   0   0   0
CARLSBAD NM                54  90  54  84  /  10   0   0   0
DRYDEN TX                  64  94  66  89  /  20   0   0  10
FORT STOCKTON TX           61  94  61  87  /  20   0   0  10
GUADALUPE PASS TX          56  81  55  79  /  10   0   0   0
HOBBS NM                   53  92  52  83  /  20   0   0   0
MARFA TX                   46  86  52  84  /  10   0   0   0
MIDLAND INTL AIRPORT TX    61  93  57  83  /  40   0   0   0
ODESSA TX                  61  93  57  83  /  30   0   0   0
WINK TX                    57  98  57  89  /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
     CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

99/06
Hazardous weather outlook, Apr 23, 1:57 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT WED APR 23 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
157 PM CDT WED APR 23 2008 /1257 PM MDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE
EVENING EAST OF A LINE FROM HOBBS TO NEAR FORT STOCKTON. SOME OF
THESES STORMS WILL BE SEVERE WITH BRIEF HEAVY RAIN. THE BEST
CHANCE FOR SEVERE WEATHER AND RAIN WILL BE NORTH AND EAST OF A
LINE FROM NEAR SEMINOLE...TO STANTON...TO GARDEN CITY. LARGE
HAIL...DAMAGING WIND...AND ISOLATED TORNADOES WILL BE POSSIBLE.

FIRE WEATHER CONCERNS REMAIN HIGH ACROSS SOUTHEAST NEW MEXICO AND
THE UPPER TRANS PECOS INCLUDING VAN HORN AND THE GUADALUPE
MOUNTAINS WHERE DRY AND WINDY CONDITIONS ARE EXPECTED. A RED FLAG
WARNING IS IN EFFECT FOR THAT AREA.

ALSO ISOLATED DRY LIGHTNING IS A CONCERN IN AND AROUND THE DAVIS
MOUNTAINS AND INTO THE FORT STOCKTON AREA AS THE DRY AIR MOVES
EAST AS STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AIR WILL MOVE FARTHER EAST THURSDAY AND FIRE WEATHER CONCERNS
WILL REMAIN ELEVATED WITH VERY DRY AIR AND WARM TEMPERATURES...
ESPECIALLY IN THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY EAST OF A SEMINOLE TO FORT
STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD
MONITOR DEVELOPING WEATHER CONDITIONS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Apr 23, 12:40 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND GST     GAIL                    32.77N 101.45W
04/23/2008  M62 MPH          BORDEN             TX   MESONET

            A 54 KNOT WIND REPORTED AT THE TEXAS TECH MESONET STATION
            IN GAIL.

&&

PVESPER
Local storm report, Apr 23, 1:09 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             FLUVANNA                32.89N 101.15W
04/23/2008  E1.00 INCH       SCURRY             TX   POST OFFICE

&&

PVESPER
Special weather statement, Apr 23, 1:45 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT WED APR 23 2008

TXZ075-231945-
PECOS-
145 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY.

AT 145 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
PECOS COUNTY...11 MILES SOUTH OF COYANOSA...MOVING NORTHEAST AT 14
MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY
AFTERNOON FOR WEST TEXAS.
Local storm report, Apr 23, 3:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             13 WSW LAMESA           32.66N 102.16W
04/23/2008  E1.00 INCH       DAWSON             TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, Apr 23, 3:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     5 E SNYDER              32.71N 100.83W
04/23/2008  M72 MPH          SCURRY             TX   TRAINED SPOTTER

            72 MPH WIND MEASURED WITH DOWN POWERLINES

&&

CDANIELS
Local storm report, Apr 23, 3:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             7 SSW LAMESA            32.64N 102.00W
04/23/2008  E1.75 INCH       DAWSON             TX   TRAINED SPOTTER

&&

CDANIELS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

8.9 hours before the tornado, 92 km from the path. April 23, 2008.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2797 joules per kilogram, CIN -117, lifted condensation level 758 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 219 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2797 J/kg
Mixed-layer CIN
-117 J/kg
Surface CAPE
2087 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.3
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

3.1 hours after it, 92 km from the path. April 24, 2008.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 714 joules per kilogram, CIN -196, lifted condensation level 2121 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 86 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-196 J/kg
Surface CAPE
2574 J/kg
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1
0-3 km lapse rate
8.2 K/km

Open this sounding in Storm Lab

The surface observations

Seminole (GNC), 1 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Midland/Odessa radar (KMAF), 94 km away, was scanning. The volume nearest the touchdown began at 20:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 23, 2008

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 232:34 PM CDTEF0Scurry, TX5.150$10,000
April 232:50 PM CDTEF1Scurry, TX1.7100$20,000
April 232:54 PM CDTEF0Fisher, TX0.150
April 233:40 PM CDTEF0Fisher, TX0.150
April 233:45 PM CDTEF0Dawson, TX0.450
April 233:56 PM CDTEF0Dawson, TX1.1150
April 234:08 PM CDTEF0Dawson, TX0.150
April 234:17 PM CDTEF0Jones, TX0.150
April 234:29 PM CDTEF0Jones, TX0.150
April 234:35 PM CDTEF0Jones, TX6.1300$12,000
April 235:25 PM CDTEF0Osage, OK0.150
April 235:29 PM CDTEF0Dawson, TX0.425
April 235:30 PM CDTEF0Shackelford, TX0.150
April 235:32 PM MDTEF1Morrill, NE1.5350$300,000
April 236:55 PM CDTEF0Howard, TX0.425
April 236:56 PM CDTEF0Erath, TX2.250$20,000
April 236:58 PM CDTEF0Erath, TX7.2125$50,000
April 237:40 PM CDTEF0Hood, TX1.440$60,000
April 239:35 PM CDTEF2Tarrant, TX0.3100$1.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.